Hail, Champaign
- When
- November 14, 12:46 PM CST to 12:47 PM CST
- Where
- Champaign County, 2 mi NW of Rantoul
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 40.340, -88.177
Low pressure tracking from Missouri into the southern Great Lakes triggered severe thunderstorms across parts of east-central and southeast Illinois on November 14th. Most of the storms were confined to locations along and southeast of a Champaign-Urbana to Taylorville line.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking from Missouri into the southern Great Lakes triggered severe thunderstorms across parts of east-central and southeast Illinois on November 14th. Most of the storms were confined to locations along and southeast of a Champaign-Urbana to Taylorville line. Hail up to the size of golfballs along with wind gusts exceeding 60 mph were reported with some of the storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Nov 14, 12:38 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1238 PM CST MON NOV 14 2011 .DISCUSSION... ISSUED 1235 PM CST MON NOV 14 2011 ...MESOSCALE DISCUSSION... SURFACE LOW HAS MOVED TO NEAR LINCOLN...WITH WARM FRONTAL BOUNDARY EXTENDING NOTHEAST THROUGH THE PAXTON AND WATSEKA AREAS OF FORD AND IROQUOIS COUNTIES. RAPID INCREASE IN STORMS HAS BEEN TAKING PLACE ALONG THIS BOUNDARY...AS ADVERTISED ON EARLIER RUNS OF THE HRRR MODEL. DEWPOINTS HAVE SURGED INTO THE LOWER 60S IN THE WARM SECTOR...WITH TEMPERATURES IN THE UPPER 60S TO LOWER 70S. SPC ANALYSIS SHOWING MUCAPES AROUND 1000 J/KG OVER THE WARM SECTOR. SIGNIFICANT 0-1KM HELICITY VALUES OF AROUND 500 M2/S2 CENTERED ALONG THE I-70 CORRIDOR...AND 0-1KM BULK SHEAR OVER 40 KNOTS... POINTING TOWARD SUPERCELL POTENTIAL AND SOME TORNADOES THIS AFTERNOON. LINE OF STORMS SHOULD BE APPROACHING THE I-70 CORRIDOR TOWARD 3 PM AND BE OUT OF THE CWA AFTER 5 PM. GEELHART && .AVIATION... ISSUED 1130 AM CST MON NOV 14 2011 WARM FRONT HAS JUST LIFTED NORTH OF KBMI TAKING IFR CEILINGS WITH IT. THE FRONT MAY NOT REACH KPIA BEFORE THE PARENT LOW PRESSURE ARRIVES...BUT WINDS THERE WILL QUICKLY TURN NORTH THEN WESTERLY. FURTHER SOUTH...CONVECTION IN THE WARM SECTOR BEGINNING TO FIRE JUST NORTHEAST OF KSPI...AND THIS WILL BE QUICKLY INCREASING THROUGH EARLY AFTERNOON. WILL GO WITH VCTS FOR NOW UNTIL COVERAGE AT ANY PARTICULAR TAF SITE CAN BE BETTER ESTABLISHED. THESE STORMS SHOULD QUICKLY BE OUT OF THE AREA BY ABOUT 22Z OR SO. WINDS OVERNIGHT TO GRADUALLY TURN SOUTHERLY AGAIN AHEAD OF THE NEXT BOUNDARY...WHICH WILL PASS THROUGH TUESDAY AFTERNOON. GEELHART && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1109 AM CST MON NOV 14 2011 ILZ027>030-036-040-151200- FULTON-KNOX-MARSHALL-PEORIA-SCHUYLER-STARK- 1109 AM CST MON NOV 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...MAINLY ALONG AND WEST OF THE ILLINOIS RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE MIDDAY HOURS. THESE ARE NOT EXPECTED TO BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA NEXT SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ031-037-038-041>043-047>053-151200- CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MASON-MCLEAN-MENARD-MORGAN- SANGAMON-SCOTT-TAZEWELL-WOODFORD- 1109 AM CST MON NOV 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH LATE AFTERNOON. AT THIS TIME...THE PRIMARY RISK OF SEVERE WEATHER IS EXPECTED TO BE IN EASTERN ILLINOIS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN NEXT SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ044>046-054>057-061>063-066>068-071>073-151200- CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR- EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY- VERMILION- 1109 AM CST MON NOV 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING...AHEAD OF A COLD FRONT. THUNDERSTORM DEVELOPMENT IS EXPECTED TO BEGIN BETWEEN NOON AND 2 PM. LARGE HAIL...DAMAGING WINDS...AND A FEW TORNADOES ARE POSSIBLE. THE MOST SIGNIFICANT TORNADO RISK WILL BE IN AREAS SOUTH OF I-70. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE AGAIN NEXT SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING...PRIMARILY BETWEEN NOON AND 5 PM. GEELHART
The Lincoln radar (KILX), 101 km away, was scanning. The volume nearest the first event began at 18:44 UTC.
10 hail, 3 thunderstorm wind. Local standard time, as filed.
Numerous trees were blown down about 2 miles northeast of Mahomet. A tree was snapped off and fell onto a deck. Metal roofing was peeled off a horse barn.
The ground was covered with hailstones. Some minor damage to vehicles and buildings was reported.
A large tree was blown down onto power lines...taking down a half mile stretch of lines.
Numerous 4-inch diameter tree limbs were blown down in Russellville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353810, 353820, 353811, 353812, 353813, 353814, 353815, 353816, 353817, 353818, 353821, 353819, 353822.